AF Association
13,231 members16,109 posts

Propafenone

I have had AF for 19 years. Been on meds on and off. Have had two abaltions. First one seemed to help for awhile, but then epizodes came back, sometimes 3 times a week, lasting 12-24 hrs. The last one was cryoablation. Unfortunately it did not help. It seemed to lower my heart rate while in AF to fortiesa d the heart took long pauses. Had a pacemaker five weeks ago. My cardiologist wants me to take Propafenone 3X150mg a day and Bisoprolol 2.5mg once daily. Anybody here taking Propafenone? I have heard that some doctors don't even prescribe it because it being a dangerous drug. Any comments on this?

18 Replies
oldestnewest

Sorry about the typos!

Reply

Dangerous? Many drugs could be called that and I guess it depends on the user. I first took propafanone in 2005 having been switched from flecainide and although seldom need it these days still maintain a supply with the agreement of my EP..

3x 150mg is well below the dangerous level of 1200mg in 24 hours

2 likes
Reply

Thank you BobD for your input! Good to hear positive opinions.

Reply

I’ve been taking Propafanone for 5 months now. I started at 150 3x a day but it was such a pain having to take it at night at 11 or sometimes 12am. I switch to the extended release every 12 hours which worked out great. I had a break through of afib so they upped my dosage to 325mg 2x and it work for 3 months and then another break through of afib and now I’m on 425mg 2x extended release. Scheduled for ablation now at the end of January. No real side effects from taking it that I really notice. There was another medicine they wanted me to take when I was originally diagnosed and in hospital. I think it was tycansan or something like that but I would of had to stay in the hospital for 3 days to make sure there was no side effects. Now that’s crazy. Any medicine that they need to watch you for 3 days to make sure nothing happens to you is insane. Good luck and if you decide to take it I would definite ask your EP about extenddd release.

2 likes
Reply

I took propafenone 20 months no problems, then finally a break through, they hospitaized me to switch and take Tikosyn. Then first pill converted me to NSR, the next day the second pill caused a rhythm they call torse de pointe, then I had a rare reaction to the drug “cardiac arrest”

CPR, DC cardioversion and emergency pacemaker. Deadly drug for me, altho rare.

Reply

Wow! Must have been scary!

1 like
Reply

Thank you so much for this info. It is good to hear that you can take that much of it. Are you taking any betablocker with it? It is scary about drugs, especially when you hear unpleasant stories. Good luck with you ablation! I have heard it works better with males than females. I'm a female and not so much luck with it.

Reply

Thank you so much. Yes I take verapimil 80mg 2x a day and eliquis 5mg 2x a day as well.

Reply

I only take a betablocker ( (metoprolol 50 mg twice a day) and warfarin 5 mg daily. The antiarrhymic drugs have created different rhymn problems more serious than afib. Vtach was caused by Flecainde, altho the drug worked great for my afib. Yes, first ablation set for Jan 05, we are flying to Cleveland on the 3rd. Two days of testing, then ablation. Propafenone was the best drug I used, he may put me back on it temporarily post ablation. It depends on tests etc.

Reply

I was on it for years and it worked well. But it did give me very bad memory (and I do mean bad). I had to come off it eventually because of that as I was in work at the time and couldn't do my job. It also affected my sense of time which was a weird experience. I think these side-effects seem to be unusual judging from what I know, but they're not unique to me as at least one other person on this forum had the same memory/time problems.

Reply

Thank you Koll for this info. I have only been on this now two weeks. Will be interesting to see if the memory issues will come. I just seem to get short of breath very easily, which is annoying since I'm used to being fairly active and now even walking is an issue.

Reply

Not advised for asthmatics.

2 likes
Reply

Interesting! I do not have asthma, but have emphysema in the family. Maybe that's my next ailment, lol, never smoked though.

Thank you Buffalo.

Reply

Could that be the Bisoprolol. It had that effect on me but propafenone didn’t affect my fitness or breathing at all.

Reply

It could be the Bisoprolol, since I am my worst after a couple of hours of taking it. Hopefully get used to it and hoping the body would not react to it with the fatique and shortness of breath. Thanks for suggestion.

1 like
Reply

I took it for years but had to stop because of rate problems and pauses, not allowed to take it now unless I have a pacemaker! I only took 2 X 150 a day because it upset my stomach (very easy to do) but extended release sounds much better.

Reply

The rate problem and pauses was the reason I got pacemaker. My heart stopped for 8 seconds on the holter monitor. Seems better now.

Reply

I did not take a high dose, it was 225 mg twice a day. I did quite well on it for 20 months, I will say when I had the break through I had missed a dose.

Reply

You may also like...